Montana, 2011

Winter Storm in Montana, January 29 to 30, 2011

January 29 to 30, 2011 · NWS TFX · 2 events in 2 counties and zones

Pacific moisture overruning a cold airmass produced heavy snow along the Northern Rocky Mountain Front and over Blaine County. Snowfall amounts in excess of 10 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Pacific moisture overruning a cold airmass produced heavy snow along the Northern Rocky Mountain Front and over Blaine County. Snowfall amounts in excess of 10 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 29, 8:46 AM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 29, 8:46 AM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
846 AM MST SAT JAN 29 2011

.UPDATE...

UPGRADED TO A WINTER STORM WARNING ALONG THE ROCKY MOUNTAIN FRONT
BASED ON MORNING SNOTEL OBSERVATIONS REPORTING HEAVY SNOW AMOUNTS.
SNOW WILL CONTINUE AS ARCTIC AIR CONTINUES TO PUSH THROUGH THE
FORECAST AREA. SNOW WILL GRADUALLY BECOME MORE WIDESPREAD
THROUGHOUT THE DAY AND TEMPERATURES WILL CONTINUE TO FALL INTO THE
TEENS AND SINGLE DIGITS. REMAINDER OF THE FORECAST IS ON TRACK SO
MADE NO FURTHER CHANGES. MLS

&&

.AVIATION...
UPDATED 1200Z
COLD AIRMASS IN PLACE OVER NORTH CENTRAL MT WILL EXPAND SOUTHWARD
INTO CENTRAL MT THIS AFTERNOON AND SOUTHWEST MONTANA TONIGHT. LOW
CLOUDS AND AREAS OF FOG WILL BECOME MORE WIDESPREAD THIS MORNING
OVER NORTH CENTRAL MT WITH MOISTURE STREAMING IN FROM THE WEST
ALSO ALLOWING FOR LIGHT SNOW TO BECOME MORE WIDESPREAD AS WELL
THROUGH LATE THIS MORNING AND THIS AFTERNOON WITH THIS AREA OF
PRECIPITATION EXPANDING SOUTHWARD THIS EVENING. MVFR AND OCCASIONAL
IFR CIGS/VIS WILL MAINLY BE CONFINED TO NORTH CENTRAL MT THIS
MORNING BEFORE BECOMING WIDESPREAD ACROSS MOST OF THE REGION
TONIGHT. HOENISCH

&&

.PREV DISCUSSION...
/ISSUED 455 AM MST SAT JAN 29 2011/
TODAY THROUGH MONDAY EVENING...FORECAST STILL ON TRACK FOR A SHIFT
BACK TO MORE TYPICAL WINTER CONDITIONS THIS WEEKEND AFTER A WELCOMED
PERIOD OF THAWING EARLIER THIS WEEK. WINTER WEATHER ADVISORIES FOR
NORTH CENTRAL...CENTRAL AND PARTS OF SOUTHWEST MT REMAIN IN EFFECT
WITH NO CHANGES AT THIS TIME.  EXPECTED OVERNIGHT SNOW ACROSS THE
HILINE COUNTIES HAS BEEN SLOW TO DEVELOP AS FIRST PUSH OF
MOISTURE CREATED SNOW FURTHER EAST TOWARD GLASGOW AND POCKET OF
MOISTURE OVER SRN ALBERTA HAS REMAINED NORTH OF US/CAN BORDER.  BUT
CURRENT RADAR IMAGERY SHOWS SNOW CONTINUING TO DEVELOP ALONG THE
ROCKY MTN FRONT AND STARTING TO PUSH FURTHER EASTWARD FROM CENTRAL
GLACIER TO CENTRAL LEWIS & CLARK COUNTY.  AS MORE PACIFIC MOISTURE
ARRIVES AHEAD OF THE STRONG UPPER LEVEL TROF OVER SOUTHWEST
CANADA...EXPECT LIGHT SNOW COVERAGE TO INCREASE THIS MORNING AND
AFTN FROM HELENA TO LEWISTOWN NORTHWARD TO THE HILINE.  FORECAST
MODELS ARE IN GOOD AGREEMENT ON THE PROGRESSION OF THE CANADIAN
SYSTEM ACROSS OUR REGION OVER THE NEXT 48 HRS.  THE ONLY SIGNIFICANT
MODEL DIFFERENCE IS IN THE PRECIPITATION AMOUNTS WITH THE GFS MODEL
BEING NOTABLY WETTER/SNOWIER OVER CENTRAL MT...PARTICULARLY ON SUN.
CURRENT SNOWFALL GRIDS COMPROMISE BETWEEN THE GFS AND THE DRIER NAM
AND EUROPEAN SOLUTIONS...KEEPING TOTAL EVENT SNOW FORECASTS IN THE 2
TO 5 INCH RANGE FOR THE PLAINS AND VALLEYS AND 6 TO 10 INCHES IN THE
MOUNTAINS THROUGH SUN AFTN.  MODELS ALSO CONTINUE TO KEEP WINDS
GENERALLY LIGHT TO NOT EXPECTING WIDESPREAD BLOWING SNOW THOUGH
BRIEF LOCALIZED GUSTS WILL BE POSSIBLE...CREATING LOWER VISIBILITIES
AND SOME DRIFTING.  SNOW SHOULD BEGIN TO TAPER OFF FROM NORTH TO
SOUTH SUN AFTN/EVE...THOUGH SCATTERED SNOW SHOWERS MAY LINGER INTO
MONDAY MORNING OVER SOUTHWEST MT.  GRADUALLY CLEARING SKIES ARE
FORECAST FOR MONDAY.

UNFORTUNATELY NO CHANGES TO FORECAST FOR SHARPLY COLDER TEMPERATURES
TO SPREAD OVER THE AREA STARTING LATER TODAY AND COVERING THE REGION
INTO EARLY NEXT WEEK.  TEMPS WILL STEADILY DECREASE OVER CENTRAL AND
NORTH CENTRAL COUNTIES TODAY AS CHILLY CANADIAN/ARCTIC AIRMASS
PUSHES INTO THE REGION.  STILL EXPECT LOWS TONIGHT TO REACH SINGLE
DIGITS ABOVE/BELOW ZERO AND REMAIN IN THE SINGLE DIGITS FOR HIGHS ON
SUN AND MON...WITH LOWS DROPPING TO THE TEENS BELOW ZERO SUN NIGHT.
SOUTHWEST MT WILL NOT SEE THE BITTERLY COLD CONDITIONS UNTIL SUN
AFTN/EVE...WITH HIGHS ON MONDAY IN THE SINGLE DIGITS TO LOW TEENS.
WARANAUSKAS

MONDAY NIGHT THROUGH SATURDAY...MEDIUM RANGE MODELS REMAIN IN
REASONABLE AGREEMENT THROUGH MUCH OF NEXT WEEK. PERIOD BEGINS WITH A
HIGHLY AMPLIFIED PATTERN IN PLACE WITH A SHARP UPPER LEVEL TROUGH
OVER THE REGION AND DEEP NORTH TO NORTHEASTERLY FLOW FEEDING A
DEEP/COLD AIRMASS INTO CENTRAL MT MONDAY NIGHT. MODELS HAVE TRENDED
SLOWER/MORE AMPLIFIED WITH THIS TROUGH...WITH MONDAY NIGHT NOW
APPEARING TO BE THE PERIOD OF COLDEST TEMPERATURES WITH WIDESPREAD
TEMPS OF -20F TO -30F APPEARING LIKELY FOR MUCH OF NORTH CENTRAL MT
WITH -10F TO -20F TEMPS OVER SW MT. CONFIDENCE IN THESE COLDER TEMPS
IS A LITTLE HIGHER THIS MORNING AS MODELS ARE CONVERGING ON TRACKING
THE SURFACE HIGH PRESSURE CENTER (IN EXCESS OF 1050MB) SOUTH ALONG
THE EAST SLOPES OF THE ROCKIES WITH UPSTREAM OBSERVATIONS WITHIN
THIS AIRMASS CURRENTLY IN THE -30 TO -40 RANGE ACROSS NORTHWEST
CANADA. UPPER LEVEL RIDGING INITIALLY ALONG THE WEST COAST WEEK
SHIFTS INLAND THROUGH MUCH OF THE REMAINDER OF NEXT WEEK...KEEPING
THE FORECAST AREA GENERALLY PRECIPITATION FREE THROUGH AT LEAST
THURSDAY NIGHT BEFORE ENERGY RIDING OVER THE UPPER RIDGE BEGINS TO
BREAK IT DOWN LATE NEXT WEEK INTO NEXT WEEKEND. THE COLD SURFACE
HIGH MOVES OFF TO THE SOUTHEAST LATE TUESDAY AND TUESDAY NIGHT WITH
WARMING ALOFT FIRST REACHING THE HIGHER ELEVATIONS AND AREAS ALONG
THE IMMEDIATE EAST SLOPES OF THE ROCKIES BEFORE THE WARMING
GRADUALLY REACHES THE REMAINDER OF THE FORECAST AREA MORE SLOWLY
THROUGH THE MIDDLE AND LATER PARTS OF NEXT WEEK. HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  25   2   7 -15 /  90 100  80  40
CTB  20  -4   2 -19 /  90  90  70  20
HLN  31   9  18  -7 /  70 100  80  50
BZN  36  20  25  -2 /  30  70  80  60
WEY  28  18  27   5 /  20  40  70  50
DLN  35  20  31   3 /  20  60  60  50
HVR  21  -4   1 -20 /  80  80  60  20
LWT  25   4   8 -14 /  80  90  80  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 PM MST SUNDAY BLAINE...CASCADE...
CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...FERGUS...HILL...
JUDITH BASIN...LIBERTY...TOOLE.

WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 5 PM MST
SUNDAY BROADWATER...GALLATIN...JEFFERSON...MEAGHER.

WINTER STORM WARNING UNTIL 5 PM MST SUNDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 29, 4:26 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 AM MST SAT JAN 29 2011

MTZ009>014-044>051-301130-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
426 AM MST SAT JAN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH TONIGHT.
PERIODS OF LIGHT SNOW WILL CREATE ICY ROADS AND AREAS OF REDUCED
VISIBILITY...MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY CONTINUES UNTIL 5 PM MST SUNDAY. TOTAL
SNOWFALL OF 2 TO 5 INCHES IS EXPECTED OVER THE VALLEYS AND PLAINS
WITH 6 TO 10 INCHES IN THE MOUNTAINS.

TEMPERATURES WILL ALSO TURN SHARPLY COLDER FROM SUNDAY MORNING
THROUGH EARLY NEXT WEEK. THE COLDEST PERIOD WILL BE MONDAY AND
TUESDAY...WHEN MORNING LOW TEMPERATURES ARE EXPECTED TO FALL INTO
THE TEENS AND TWENTIES BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.

MTZ052>055-301130-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
426 AM MST SAT JAN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH TONIGHT.
PERIODS OF LIGHT SNOW WILL CREATE ICY ROADS AND AREAS OF REDUCED
VISIBILITY...MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE WINTER WEATHER ADVISORY CONTINUES UNTIL 5 PM MST SUNDAY. TOTAL
SNOWFALL OF 2 TO 5 INCHES IS EXPECTED OVER THE VALLEYS AND PLAINS
WITH 6 TO 10 INCHES IN THE MOUNTAINS.

TEMPERATURES WILL ALSO TURN SHARPLY COLDER FROM SUNDAY MORNING
THROUGH EARLY NEXT WEEK. THE COLDEST PERIOD WILL BE MONDAY AND
TUESDAY...WHEN MORNING LOW TEMPERATURES ARE EXPECTED TO FALL INTO
THE SINGLE DIGITS AND TEENS BELOW ZERO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.

MTZ008-015-301130-
BEAVERHEAD-MADISON-
426 AM MST SAT JAN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A CANADIAN STORM SYSTEM WILL BRING PERIODS OF SNOW BEGINNING
THIS EVENING AND CONTINUING OVERNIGHT. ONLY LIGHT ACCUMULATIONS
ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LIGHT SNOW WILL CONTINUE THROUGH EARLY SUNDAY EVENING...WITH TOTAL
SNOWFALL OF 1 TO 3 INCHES IN THE VALLEY AND LOWER ELEVATIONS.

TEMPERATURES WILL ALSO TURN SHARPLY COLDER FROM SUNDAY MORNING
THROUGH EARLY NEXT WEEK. THE COLDEST PERIOD WILL BE MONDAY AND
TUESDAY...WHEN MORNING LOW TEMPERATURES ARE EXPECTED TO FALL INTO
THE SINGLE DIGITS AND TEENS BELOW ZERO IN THE LOWER VALLEYS TO
AROUND 20 TO 25 BELOW ZERO FOR THE ELEVATED VALLEYS SUCH AS THE BIG
HOLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN
GREAT FALLS.

In the hours before

Local storm report, Jan 29, 8:11 AM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
811 AM MST SAT JAN 29 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       11 SSW EAST GLACIER PAR 48.30N 113.33W
01/29/2011  M6.0 INCH        GLACIER            MT   MESONET

            OVER THE LAST 12 HOURS

&&

WILLIAMSON
Local storm report, Jan 29, 9:26 AM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
926 AM MST SAT JAN 29 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             14 SW HEART BUTTE       48.13N 113.02W
01/29/2011  M4.0 INCH        PONDERA            MT   MESONET

            LAST 12 HOURS

&&

WILLIAMSON
Local storm report, Jan 29, 9:27 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
927 AM MST SAT JAN 29 2011

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             11 SSW EAST GLACIER PAR 48.30N 113.33W
01/29/2011  M7.0 INCH        GLACIER            MT   MESONET

            LAST 12 HOURS

&&

WILLIAMSON

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
January 29, 11:00 AM MST to January 30, 12:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Eleven inches of snow fell at Babb 11WSW (the Many Glacier SNOTEL site).

Winter Storm, Blaine

When
January 29, 11:00 AM MST to January 30, 12:00 PM MST
Where
Blaine forecast zone
Reported by
Trained Spotter

Ten inches of snow fell at Hogeland 6WSW.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278477, 278481.